Kansas, 2010

Hail and Damaging Winds in Kansas, May 10, 2010

May 10, 2010 · NWS TOP · 15 events in 8 counties and zones

Elevated thunderstorms formed across portions of northeastern Kansas during the overnight and early morning hours on May 10th. As a result, marginally severe hail fell on portions of Riley, Pottawatomie, and Jackson counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Elevated thunderstorms formed across portions of northeastern Kansas during the overnight and early morning hours on May 10th. As a result, marginally severe hail fell on portions of Riley, Pottawatomie, and Jackson counties. Later in the day, as a warm front moved northward, another round of severe weather kicked off. Hail to the size of golf balls was observed in Lyon county, and strong 70 mph winds were observed in Coffey county. Otherwise only 1 inch hail and 60 mph winds were observed with the severe weather across the area on the evening of May 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 10, 5:24 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, May 10, 5:24 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
624 AM CDT MON MAY 10 2010

.UPDATE...

UPDATED FOR 12 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

AVIATION...

INCREASING ISENTROPIC LIFT IN THE NOSE OF THE LOW LEVEL JET WILL
CONTINUE TO DEVELOP ELEVATED THUNDERSTORMS THIS MORNING. AN UPPER
LEVEL TROUGH WILL LIFT OUT TOWARDS THE AREA AND CAUSE ANOTHER
ROUND OF STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE TAF
SITES AT 00Z TUE AND LAST THROUGH THE EVENING HOURS. PERIODS OF
MVFR AND IFR STRATUS IS EXPECTED TO CONTINUE THROUGH 20Z ACROSS THE TAF
SITES...THEN AGAIN AFTER 00Z. SOUTHEAST WINDS WILL INCREASE
THROUGH THE DAY AT 15 TO 20 KTS WITH GUSTS UP TO 30 KTS. WINDS
WILL SHIFT TO THE WEST BEHIND THE COLD FRONT IN THE 04Z-07Z PERIOD
TONIGHT WITH MVFR CIGS CONTINUING THROUGH 12Z TUESDAY.

53

&&

.PREV DISCUSSION... /ISSUED 331 AM CDT MON MAY 10 2010/

DISCUSSION...

EARLY MONDAY...
STRONG NEGATIVELY TILTED SHORT WAVE TROUGH CURRENTLY OVER THE SALT
LAKE AREA WILL CONTINUE TO EJECT EAST NORTHEASTWARD TODAY WITH ONE
OR TWO LEADING WAVES SWINGING ACROSS KS/NE AHEAD OF THE MAIN TROUGH.
115 KT UPPER JET JUST ENTERING THE BASE OF THE TROUGH WILL MAKE
ITS WAY INTO WESTERN KANSAS BY MID MORNING. THESE FEATURES WILL
PROVIDE SIGNIFICANT UPPER LEVEL DYNAMIC LIFT FOR MUCH OF THE
DAYLIGHT HOURS. MEANWHILE...CYCLOGENESIS IS OCCURRING OVER
SOUTHEAST COLORADO WITH THE SFC LOW EXPECTED TO DEEPEN BETWEEN NOW
AND 21Z. 40-55 KT LOW LEVEL JET IS EXPECTED TO INCREASE IN
STRENGTH DURING CYCLOGENESIS THIS MORNING. THIS JET WILL INTERACT
WITH A NORTHWARD MOVING 800 HPA THETA E GRADIENT...CURRENTLY OVER
SE KS...AND CONTINUE TO PRODUCE ELEVATED CONVECTION. ONE OF THE
LEAD WAVES IS NOW ENTERING WESTERN KS AND WILL ALSO ENHANCE
CONVECTION DURING THE MORNING HOURS. FORECAST SOUNDINGS INDICATE
SOME ELEVATED INSTABILITY WHEN LIFTING FROM AROUND 800 HPA...BUT
LAPSE RATES ARE NOT CURRENTLY SUFFICIENT TO PRODUCE SEVERE STORMS.
HOWEVER...THE COMBINATION OF COOLING MID LEVEL TEMPS AND
ADDITIONAL THETA E ADVECTION INTO THE REGION SHOULD INCREASE
MUCAPE VALUES INTO THE 1000 TO 1700 J/KG RANGE BY 18Z. THIS SHOULD
BE SUFFICIENT FOR SOME SEVERE HAIL...PARTICULARLY IN THOSE
ELEVATED STORMS ABLE TO PERSIST INTO THE LATE MORNING AND EARLY
AFTERNOON HOURS.

MONDAY AFTERNOON AND EVENING...
THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER OVER PARTS OF
THE CWA LATE TODAY INTO TONIGHT. HOWEVER...COMPLICATIONS AND
QUESTION MARKS REMAIN CONCERNING THE AREA WITH THE HIGHEST
LIKELIHOOD. QUALITY MOISTURE IS JUST NOW STARTING TO NOSE UP IN TO
THE LUBBOCK AND AMARILLO AREAS AHEAD OF THE SFC LOW. NEEDLESS TO
SAY...THIS IS QUITE A DISTANCE FROM NORTHEAST KANSAS. IN ORDER
TO ATTAIN QUALITY SFC BASED CONVECTION LATER TODAY...THIS AIRMASS
WITH 60+ DEGREE DEWPOINTS MUST BE IN PLACE. CURRENT INDICATIONS
ARE THAT THIS AIRMASS WILL MAKE IT INTO THE SOUTHERN PORTION OF
THE CWA...GENERALLY ALONG AND SOUTH OF INTERSTATE 70. SOME MODEL
OUTPUT BRINGS IT NORTH OF I-70 WHILE OTHERS KEEP IT FURTHER TO THE
SOUTH.

AS THE SFC LOW DEEPENS AND MOVES INTO CENTRAL KANSAS...A DRY LINE
WILL BECOME QUITE WELL DEFINED SOUTH OF THE LOW. EXPECT A NARROW
TONGUE OF MODERATE TO STRONG INSTABILITY TO BE IN PLACE ALONG AND
JUST AHEAD OF THE SFC BOUNDARY...AND PERHAPS WRAPPING UP JUST TO
THE NORTH OF THE LOW. THUNDERSTORMS WILL INITIATE ALONG THE DRY
LINE WITHIN THIS INSTABILITY AXIS AND RAPIDLY MOVE TO THE EAST
NORTHEAST ALONG WITH THE ENTIRE FRONTAL SYSTEM. ANY SURFACE BASED
CONVECTION WILL HAVE ACCESS TO OUTSTANDING WIND SHEAR...BOTH IN
THE DEEP LAYER AND IN THE LOW LEVELS. THE OVERALL WIND SHEAR AND
STORM MOTION WILL BE SUPPORTIVE OF SUPERCELLS WITH HIGH TORNADIC
POTENTIAL. SO...IT APPEARS THAT THE ONLY POTENTIAL FLY IN THE
OINTMENT IS THE EVENTUAL NORTHERN EXTENT OF THE QUALITY SFC
MOISTURE INTO THE TOP CWA. IN ADDITION TO TORNADIC POTENTIAL...
MID LEVEL LAPSE RATES AND SHEAR ARE VERY SUPPORTIVE OF LARGE
HAIL...AND THE POTENTIAL FOR EVENTUAL UPSCALE GROWTH INTO A BOW
ECHO WOULD GREATLY ENHANCE THE DAMAGING WIND THREAT. IF THE FINAL
INGREDIENT...QUALITY MOISTURE...CAN BE ADDED TO THE MIX OVER
NORTHEAST AND EAST CENTRAL KANSAS...THIS COULD BE QUITE A
DANGEROUS SITUATION FROM LATE AFTERNOON THROUGH ABOUT 11 PM.
CONVECTION IS EXPECTED TO CLEAR THE CWA BY MIDNIGHT.

TUESDAY...
WILL SEE A BRIEF QUIET PERIOD DURING THE DAY ON TUESDAY WITH
NORTHWEST WINDS AND HIGH TEMPERATURES GENERALLY IN THE 60S.

TUESDAY NIGHT THROUGH THURSDAY MORNING...
THE FRONTAL SYSTEM THAT PASSES THROUGH THE REGION TONIGHT WILL NOT
MAKE IT TOO FAR SOUTH THANKS TO THE NORTHEASTWARD MOTION OF THE
UPPER TROUGH. BY TUESDAY NIGHT A SECOND STRONG PIECE OF UPPER
LEVEL ENERGY WILL BEGIN TO EJECT OUT OF THE ROCKIES WITH
CYCLOGENESIS ONCE AGAIN OVER SE COLORADO. THE FRONT WILL LIFT BACK
NORTH INTO KANSAS AS A WARM FRONT. A LOW LEVEL JET OVER RUNNING
THE WARM FRONT WILL ONCE AGAIN PRODUCE ELEVATED CONVECTION. STRONG
MUCAPE AND DEEP SHEAR WILL BRING A THREAT FOR HAIL TUESDAY NIGHT
AND WEDNESDAY MORNING BEFORE THE SFC FRONT ONCE AGAIN MAKES ITS
WAY NORTH INTO THE TOP CWA. QUALITY LOW LEVEL MOISTURE WILL BE
MORE ABUNDANT IN THE WARM SECTOR WITH THIS STORM SYSTEM. DEEP
LAYER SHEAR WILL BE PLENTIFUL ONCE AGAIN...AND WHILE THE LOW LEVEL
SHEAR PROFILE IS NOT FORECAST TO BE QUITE AS WILD AS TONIGHT...THE
SET UP APPEARS TO BE MORE THAN SUFFICIENT FOR SEVERE WEATHER ONCE
AGAIN BY LATE WEDNESDAY. SUPERCELLS SHOULD BE THE FAVORED STORM
MODE EARLY IN THE EVENT BEFORE TRANSITIONING INTO BROKEN LINE
SEGMENTS. THIS UPPER TROUGH WILL BRING A COLD FRONT THROUGH THE
REGION AND SHOULD SETTLE THE WEATHER PATTERN DOWN AT LEAST UNTIL
THE WEEKEND.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 10, 3:15 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT MON MAY 10 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-110915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
415 AM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE AREA DURING THE MORNING
AND EARLY AFTERNOON HOURS. LARGE HAIL TO THE SIZE OF HALF DOLLARS WILL
BE POSSIBLE WITH THESE STORMS FROM MID MORNING THROUGH EARLY
AFTERNOON.

A SECOND ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER CENTRAL
KANSAS BY 5 PM...AND QUICKLY MOVE EAST NORTHEAST THROUGH EASTERN
KANSAS...EXITING KANSAS BY MIDNIGHT. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY LARGE HAIL TO THE SIZE OF GOLFBALLS OR
LARGER...AND DAMAGING WINDS OF UP TO 70 MPH. THERE IS ALSO A
SUBSTANTIAL THREAT FOR TORNADOES...PARTICULARLY ALONG AND SOUTH
OF INTERSTATE 70. MINOR UNCERTAINTIES EXIST CONCERNING TORNADIC
POTENTIAL TODAY...AND WITH SIGNIFICANT TORNADOES POSSIBLE IN PARTS
OF KANSAS...RESIDENTS ARE ENCOURAGED TO CLOSELY MONITOR THE
WEATHER SITUATION AS THE DAY PROGRESSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS RETURN TO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. SEVERE WEATHER WILL ONCE AGAIN BE POSSIBLE...PARTICULARLY
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED DURING THE LATE AFTERNOON AND
EVENING HOURS TODAY.

BARJENBRUCH

In the hours before

Special weather statement, May 10, 6:41 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
741 AM CDT MON MAY 10 2010

KSZ009-010-101315-
MARSHALL-WASHINGTON-
741 AM CDT MON MAY 10 2010

...SIGNIFICANT WEATHER ALERT FOR EASTERN WASHINGTON AND MARSHALL
COUNTIES...

THROUGH 815 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF EASTERN WASHINGTON AND MARSHALL COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE BARNES...WATERVILLE...HANOVER...
BREMEN...MARYSVILLE AND OKETO.
Special weather statement, May 10, 6:46 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
746 AM CDT MON MAY 10 2010

KSZ021>023-035-036-101330-
CLAY-DICKINSON-GEARY-POTTAWATOMIE-RILEY-
746 AM CDT MON MAY 10 2010

...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST CLAY...CENTRAL AND
NORTHERN RILEY...WESTERN POTTAWATOMIE...NORTHERN GEARY AND NORTHEAST
DICKINSON COUNTIES...

THROUGH 830 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF CLAY...RILEY...POTTAWATOMIE...GEARY AND DICKINSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE WAKEFIELD...MILFORD...
RILEY...KEATS...LEONARDVILLE AND RANDOLPH.
Special weather statement, May 10, 7:17 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
817 AM CDT MON MAY 10 2010

KSZ022-023-101400-
POTTAWATOMIE-RILEY-
817 AM CDT MON MAY 10 2010

...SIGNIFICANT WEATHER ALERT FOR RILEY AND POTTAWATOMIE COUNTIES...

THROUGH 900 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF RILEY AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE ST. GEORGE...LOUISVILLE...WESTMORELAND...BLAINE...
WHEATON...ONAGA AND HAVENSVILLE.
Local storm report, May 10, 7:39 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
839 AM CDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND GST     2 WNW OLSBURG           39.44N 96.64W
05/10/2010  E50 MPH          POTTAWATOMIE       KS   TRAINED SPOTTER

&&

MRC

The radar

The Topeka radar (KTWX), 34 km away, was scanning. The volume nearest the first event began at 13:56 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Riley

When
May 10, 7:55 AM CST
Where
Riley County, 1.27 mi ESE of Manhattan
Measured
0.75 in hail
Reported by
County Official
Coordinates
39.170, -96.560

Hail, Riley

When
May 10, 8:15 AM CST
Where
Riley County, 1.61 mi E of Manhattan
Measured
1 in hail
Reported by
Public
Coordinates
39.180, -96.550

Hail, Pottawatomie

When
May 10, 8:42 AM CST
Where
Pottawatomie County, 3.01 mi ENE of Belvue
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.240, -96.120

Hail, Jackson

When
May 10, 9:01 AM CST
Where
Jackson County, 0.69 mi S of Delia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.240, -95.970

Hail, Jackson

When
May 10, 9:28 AM CST
Where
Jackson County, 0.87 mi SE of Delia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.240, -95.960

Thunderstorm Wind, Coffey

When
May 10, 5:56 PM CST to 6:01 PM CST
Where
Coffey County, Gridley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.100, -95.880

A law enforcement officer reported an estimated 60 mph wind.

Thunderstorm Wind, Coffey

When
May 10, 6:02 PM CST to 6:07 PM CST
Where
Coffey County, 1.09 mi W of Gridley
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.100, -95.900

A law enforcement officer reported an estimated 70 mph wind gust.

Thunderstorm Wind, Anderson

When
May 10, 6:23 PM CST to 6:28 PM CST
Where
Anderson County, 2.17 mi E of Westphalia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.180, -95.460

A trained spotter reported an estimated 60 mph wind gust.

Thunderstorm Wind, Anderson

When
May 10, 6:31 PM CST to 6:35 PM CST
Where
Anderson County, 4.15 mi N of Colony
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.130, -95.370

A law enforcement officer reported an estimated 60 mph wind.

Hail, Morris

When
May 10, 7:16 PM CST
Where
Morris County, 2.63 mi SW of Dunlap
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.550, -96.400

Hail, Lyon

When
May 10, 7:23 PM CST to 7:27 PM CST
Where
Lyon County, 3.5 mi S of Bushong
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.600, -96.260

Hail, Lyon

When
May 10, 7:32 PM CST
Where
Lyon County, 0.69 mi N of Admire
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.640, -96.100

Hail, Osage

When
May 10, 7:44 PM CST
Where
Osage County, 0.69 mi N of Burlingame
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.760, -95.830

Hail, Osage

When
May 10, 7:49 PM CST
Where
Osage County, 3.52 mi WNW of Peterton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -95.890

Hail, Osage

When
May 10, 8:03 PM CST
Where
Osage County, 2.07 mi N of Lyndon Pomona Lk Arp
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.730, -95.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230932, 230933, 230934, 230935, 230936, 230943, 230944, 230945, 230946, 230937, 230938, 230939, 230940, 230941, 230942.